Nebraska, 2008

Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008

June 4 to 5, 2008 · NWS GID · 58 events in 20 counties and zones

An upper level trough continued to dig over the western United States, accompanied by a weak disturbance and jet streak nosing into the Central Plains. A surface warm front draped across northern Kansas provided a focus for afternoon convection, aided by other surface boundaries across south central Nebraska from previous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$841,000
Crop damage
$7.2 million
Events
58

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level trough continued to dig over the western United States, accompanied by a weak disturbance and jet streak nosing into the Central Plains. A surface warm front draped across northern Kansas provided a focus for afternoon convection, aided by other surface boundaries across south central Nebraska from previous thunderstorms. North of this front, conditions were favorable for widespread thunderstorm development, with numerous reports of severe weather across south central Nebraska. Heavy rain also accompanied these storms, causing significant flooding. Many locations had over 2 inches of rain with a few locations seeing 5 to 7 inches of rainfall. These storms continued on until the early morning hours, coming to an end as the upper level energy shifted east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 4, 1:52 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 4, 1:52 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
252 PM CDT WED JUN 4 2008

.SHORT TERM...TONIGHT THROUGH 12Z FRIDAY. MAIN FORECAST CONCERN WILL
BE SEVERE THUNDERSTORMS TONIGHT AND AGAIN THURSDAY AFTERNOON AND
NIGHT.

SURFACE ANALYSIS INDICATES A WARM FRONT ACROSS NORTHERN KANSAS THIS
AFTERNOON WITH OTHER BOUNDARIES ACROSS SOUTHERN AND CENTRAL NEBRASKA
FROM DIFFERENTIAL HEATING. CURRENT RADAR INDICATES THAT SOME
THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS CENTRAL NEBRASKA AND
EXPECT THUNDERSTORMS TO CONTINUE TO RAPIDLY DEVELOP ALONG THESE
BOUNDARIES. MUCAPES ARE 3000 TO 4500 J/KG AND BULK SHEAR OVER 60 KTS
SHOULD ALLOW ABOUT ANY THUNDERSTORM TO TAKE OFF RAPIDLY AND
CONTINUE THROUGH THE NIGHT AS THE CAPE AND SHEAR SPREAD ACROSS THE
FORECAST AREA. EXPECT THAT THE STORMS WILL GRADUALLY DIMINISH LATE
TONIGHT.

THE SURFACE LOW CONTINUES ACROSS THE FORECAST AREA ON THURSDAY AND
AN UPPER LOW SWINGS INTO THE AREA. THUNDERSTORMS ARE EXPECTED
DEVELOP TO THE WEST OF THE SURFACE LOW LATE TONIGHT AND SPREAD INTO
THE FORECAST AREA ON THURSDAY. IT LOOKS LIKE A SQUALL LINE WILL
DEVELOP ON THURSDAY AND MOVE THROUGH THE AREA. THIS WILL GIVE
ANOTHER CHANCE FOR SEVERE WEATHER ACROSS THE AREA. THE BETTER
CHANCES FOR SEVERE WEATHER IS IN THE EASTERN PART OF THE FORECAST
AREA...ALTHOUGH EVERYONE HAS A CHANCE OF SEVERE.

.LONG TERM...FRIDAY THROUGH WEDNESDAY.  FRIDAY SHOULD IN THEORY BE A
DRY DAY AS THE UPPER LOW PRESSURE SYSTEM LIFTS TO THE NORTHERN GREAT
LAKES REGION.  ANOTHER LEE TROUGH DEVELOPS ACROSS THE HIGH PLAINS
LATE FRIDAY AHEAD OF ANOTHER DISTURBANCE MOVING THROUGH THE CENTRAL
ROCKIES.  THIS PUSHES A BOUNDARY IN FRIDAY NIGHT OR EARLY SATURDAY
SO WILL NEED TO MONITOR THE POTENTIAL FOR CONVECTIVE DEVELOPMENT.
THE BOUNDARY STALLS OVER THE WEEKEND...PROVIDING A FOCUS FOR
THUNDERSTORMS IN THIS TIME FRAME.  THE FRONT LIFTS BEGINS TO LIFT
NORTH ON MONDAY...WITH PCPN CHCS CONTINUING...THEN THE FORECAST
DRIES FOR THE REMAINDER OF THE EXTENDED WITH THE BOUNDARY PROGGED TO
OUR NORTH.  DIDNT DEVIATE FROM THE HPC FORECAST ON DAYS 6 AND 7 AS
MODELS DIVERGE IN HANDLING OF THE NEXT UPPER TROUGH.  OVERALL THE
FRONTAL BOUNDARY POSITION WILL BE THE KEY IN WHETHER OR NOT
CONVECTION DEVELOPS.

&&

.PREV DISCUSSION... /ISSUED 1234 PM CDT WED JUN 4 2008/

AVIATION...18Z TAF. MAIN CONCERN WILL BE CHANCE FOR THUNDERSTORMS.
THERE WILL BE THUNDERSTORMS DURING THE EVENING. THE BEST TIMING
WILL BE BETWEEN 02Z AND 06Z. DURING THAT TIME THERE WILL BE LOW
CLOUDS AND SOME LIGHT FOG.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NEZ039>041-046>049-060>064-072>077-082>087.

KS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, Jun 4, 2:02 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
302 PM CDT WED JUN 4 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
051200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
302 PM CDT WED JUN 4 2008

...SIGNIFICANT SEVERE WEATHER EVENT POSSIBLE THROUGH THE EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE EVENING. THESE
STORMS ARE EXPECTED TO RAPIDLY BECOME SEVERE...WITH LARGE HAIL TO
THE SIZE OF BASEBALLS...DAMAGING WINDS OF 70 MPH...AND TORNADOES
ALL POSSIBLE OVER THE ENTIRE OUTLOOK AREA. HEAVY RAINFALL IS ALSO
POSSIBLE THIS EVENING AND OVERNIGHT...WHICH MAY COMBINE WITH
ALREADY SATURATED SOILS ACROSS MUCH OF THE AREA TO CREATE FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE ONCE AGAIN THURSDAY AFTERNOON
AND EVENING. WHILE SEVERE WEATHER IS POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA...THE HIGHEST RISK FOR SEVERE WEATHER WILL BE
GENERALLY ALONG AND EAST OF HIGHWAY 281. HAIL UP TO BASEBALL
SIZE...STRONG DAMAGING WINDS...TORNADOES...AND HEAVY RAIN WILL ALL
BE POSSIBLE.

THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING
TONIGHT. SPOTTER ACTIVATION WILL ALSO BE LIKELY NEEDED THURSDAY
AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 4, 2:18 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT WED JUN 4 2008

NEZ039-046-042100-
SHERMAN-VALLEY-
318 PM CDT WED JUN 4 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN SHERMAN COUNTY IN CENTRAL NEBRASKA
  SOUTHWESTERN VALLEY COUNTY IN CENTRAL NEBRASKA

AT 313 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES WEST OF LOUP CITY...OR 25 MILES SOUTH OF ORD...AND MOVING
NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LOUP CITY BY 330 PM CDT
  ARCADIA BY 340 PM CDT
  ARCADIA BY 345 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BRYANT
Special weather statement, Jun 4, 2:25 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
325 PM CDT WED JUN 4 2008

NEZ060-072-042100-
DAWSON-GOSPER-
325 PM CDT WED JUN 4 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  EASTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF LEXINGTON.
  EXTREME NORTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEXINGTON...AND MOVING NORTHEAST AT 17 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SUMNER BY 400 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 233 AND 244.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 121 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

40 hail, 12 flash flood, 3 tornado, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Dawson

When
June 4, 2:25 PM CST
Where
Dawson County, 0.52 mi W of Lexington
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
40.780, -99.740

Nickel to quarter size hail reported. Accompanied by heavy rain.

Hail, Dawson

When
June 4, 2:42 PM CST
Where
Dawson County, 0.52 mi W of Lexington
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$75,000
Reported by
Amateur Radio
Coordinates
40.780, -99.740

Hail, Sherman

When
June 4, 2:46 PM CST
Where
Sherman County, 1.48 mi NNW of Loup City
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
41.300, -98.990

Hail, Dawson

When
June 4, 2:58 PM CST
Where
Dawson County, 3.49 mi N of Overton
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
40.780, -99.540

Flash Flood, Sherman

When
June 4, 3:00 PM CST to 6:00 PM CST
Where
Sherman County, 12.76 mi NW of Loup City to 2.24 mi WSW of Hazard
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$20,000
Reported by
County Official
Coordinates
41.389, -99.178

Water was rushing across highway 92 west of Loup City and just east of the Custer County line. Two to three inches of rain fell across western and southern portions of Sherman County on already saturated soil.

Hail, Dawson

When
June 4, 3:13 PM CST
Where
Dawson County, 4.33 mi NE of Overton
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.780, -99.480

Hail, Howard

When
June 4, 3:42 PM CST
Where
Howard County, 5.43 mi ENE of Dannevirk
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Public
Coordinates
41.360, -98.630

A few windows reported broken from golfball size hail.

Funnel Cloud, Howard

When
June 4, 3:45 PM CST
Where
Howard County, 2.41 mi ENE of Dannevirk
Reported by
Law Enforcement
Coordinates
41.337, -98.679

Tornado, Howard

When
June 4, 3:53 PM CST to 3:55 PM CST
Where
Howard County, 5.15 mi ENE of Dannevirk to 5.15 mi W of Cotesfield
Rating
EF0
Path length
3.61 mi
Path width
25 yd
Property damage
$50,000
Crop damage
$100,000
Reported by
Public
Coordinates
41.357, -98.634

This tornado was on the ground briefly. Damage in Cotesfield was mainly limited to tree and power line damage.

Flash Flood, Greeley

When
June 4, 4:12 PM CST to 6:15 PM CST
Where
Greeley County, 0.29 mi SE of Wolbach to 2.41 mi ESE of Greeley
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$30,000
Reported by
Newspaper
Coordinates
41.397, -98.396

Heavy rain of over two inches on already saturated ground resulted in water rushing across numerous county roads with considerable flooding northwest of Wolbach.

Flash Flood, Howard

When
June 4, 4:12 PM CST to 6:15 PM CST
Where
Howard County, 3.96 mi E of Cotesfield to 2.99 mi N of Dannevirk
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$30,000
Reported by
Law Enforcement
Coordinates
41.380, -98.395

Around two inches of rain fell on already saturated ground resulting in areas of flash flooding. Law enforcement reported water running across Highway 11 at 1612pm CST. Area newspapers reported considerable flooding across northern Howard County northward into southern Greeley County.

Hail, Hamilton

When
June 4, 4:19 PM CST
Where
Hamilton County, 4.66 mi ESE of Kronborg
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.970, -97.890

Hail, Greeley

When
June 4, 4:20 PM CST
Where
Greeley County, 3.62 mi W of Olive
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
41.470, -98.390

Hail, Merrick

When
June 4, 4:25 PM CST
Where
Merrick County, 0.52 mi E of Chapman
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.020, -98.160

Thunderstorm Wind, Hamilton

When
June 4, 4:49 PM CST
Where
Hamilton County, 2.81 mi N of Aaron Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.910, -98.060

Winds accompanied by dime size hail.

Hail, Merrick

When
June 4, 5:00 PM CST
Where
Merrick County, 1.71 mi ESE of Chapman
Measured
2.75 in hail
Property damage
$30,000
Crop damage
$500,000
Reported by
Broadcast Media
Coordinates
41.010, -98.140

Flash Flood, Merrick

When
June 4, 5:00 PM CST to 9:00 PM CST
Where
Merrick County, 1.91 mi SSE of Central City Arpt to 2.61 mi SE of Paddock
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$50,000
Reported by
Newspaper
Coordinates
41.094, -98.038

Southern Merrick County had 3 to 6 inches of rain that resulted in flash flooding.

Flash Flood, Hamilton

When
June 4, 5:00 PM CST to 9:00 PM CST
Where
Hamilton County, 2.69 mi WSW of Phillips to 2.92 mi NE of Hampton
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$60,000
Reported by
Newspaper
Coordinates
40.880, -98.264

Marquette had 7 inches of rain and many other locations across northern Hamilton County saw between 3 and 6 inches of rain that resulted in widespread flash flooding especially along Lincoln Creek and the Big Blue River.

Hail, Gosper

When
June 4, 5:02 PM CST to 5:05 PM CST
Where
Gosper County, 1.38 mi S of Johnson Res
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
40.680, -99.850

Hail, Hall

When
June 4, 5:14 PM CST
Where
Hall County, 1.04 mi W of Grand Is
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
NWS Employee
Coordinates
40.920, -98.370

Hail, Hall

When
June 4, 5:16 PM CST
Where
Hall County, 3.42 mi WNW of Cameron
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
40.940, -98.690

Flash Flood, Howard

When
June 4, 5:25 PM CST to 7:00 PM CST
Where
Howard County, 2.52 mi ESE of St Libory to 4.45 mi NE of St Libory
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$20,000
Reported by
Newspaper
Coordinates
41.062, -98.328

Hail, Hall

When
June 4, 5:26 PM CST
Where
Hall County, 4.2 mi E of Cameron
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
40.931, -98.551

Reported at intersection of 110th and 13th streets.

Hail, Hall

When
June 4, 5:30 PM CST
Where
Hall County, 2.09 mi NW of Abbott
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.000, -98.510

Flash Flood, Buffalo

When
June 4, 5:30 PM CST to 8:00 PM CST
Where
Buffalo County, 4.25 mi NNE of Sartoria to 2.6 mi WSW of Elm Creek
Cause
Heavy Rain
Property damage
$60,000
Crop damage
$20,000
Reported by
Newspaper
Coordinates
41.039, -99.179

Wide spread 2.5 to 3 inch rainfall amounts on already saturated soil sent water across county roads and into basements.

Flash Flood, Gosper

When
June 4, 5:30 PM CST to 6:45 PM CST
Where
Gosper County, 2.78 mi WSW of Johnson Res to 3 mi WSW of Elwood
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$25,000
Reported by
Newspaper
Coordinates
40.685, -99.899

Hail, Hall

When
June 4, 5:40 PM CST to 5:47 PM CST
Where
Hall County, 1.04 mi W of Grand Is to 1.43 mi SE of Grand Is
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.920, -98.370

Dime to golfball size hail was reported.

Flash Flood, Hall

When
June 4, 5:45 PM CST to 7:30 PM CST
Where
Hall County, 4.48 mi SSE of Grand Is to 2.13 mi NNE of (Gri)grand Is Rgnl A
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$15,000
Reported by
Newspaper
Coordinates
40.864, -98.306

Flash flooding resulted when 3.59 inches of rain fell across Grand Island on already saturated soil. Underpasses and numerous roads flooded along with residential basements.

Flash Flood, Polk

When
June 4, 6:00 PM CST to June 5, 1:00 AM CST
Where
Polk County, 2.34 mi SSW of Polk to 6.85 mi SSE of Shelby
Cause
Heavy Rain
Property damage
$40,000
Crop damage
$30,000
Reported by
Newspaper
Coordinates
41.051, -97.824

Southern Polk County had 4 to 7 inches of rainfall that sent water rushing across highways 92 and 81 near Osceola. Water was over the highways in all four directions out of Osceola.

Hail, Hamilton

When
June 4, 6:16 PM CST
Where
Hamilton County, 0.52 mi E of Hordville
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
41.080, -97.890

Hail, Polk

When
June 4, 6:21 PM CST
Where
Polk County, 0.52 mi E of Stromsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.120, -97.590

Hail, Polk

When
June 4, 6:27 PM CST
Where
Polk County, 10 mi S of Shelby
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
41.055, -97.430

Flash Flood, Nance

When
June 4, 7:00 PM CST to 9:15 PM CST
Where
Nance County, 3.97 mi SW of Fullerton to 2.82 mi ESE of Merchiston
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$20,000
Reported by
COOP Observer
Coordinates
41.334, -98.039

At 720CST water from Plum Creek was running across highway 22 between Fullerton and Genoa.

Flash Flood, York

When
June 4, 7:00 PM CST to 9:00 PM CST
Where
York County, 1.65 mi ENE of Gresham to 1.53 mi SSE of Gresham
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.043, -97.374

Water was over highway 69 near the town of Gresham.

Hail, Hall

When
June 4, 7:35 PM CST
Where
Hall County, 1.38 mi N of Wood River
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
40.840, -98.600

Hail, Hall

When
June 4, 7:59 PM CST
Where
Hall County, 1.04 mi W of Grand Is
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$75,000
Reported by
NWS Employee
Coordinates
40.920, -98.370

Hail, Thayer

When
June 4, 8:32 PM CST
Where
Thayer County, 0.53 mi W of Hebron
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.170, -97.590

Hail, Thayer

When
June 4, 8:54 PM CST
Where
Thayer County, 0.53 mi W of Alexandria
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
40.250, -97.390

Hail, Thayer

When
June 4, 9:15 PM CST
Where
Thayer County, 3.45 mi WNW of Bruning Hawks Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.340, -97.560

Hail, Webster

When
June 4, 9:48 PM CST
Where
Webster County, 0.87 mi SE of Red Cloud
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.090, -98.520

Hail, Gosper

When
June 4, 10:05 PM CST
Where
Gosper County, 1.38 mi S of Johnson Res
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
40.680, -99.850

Hail, Clay

When
June 4, 10:16 PM CST
Where
Clay County, 1.05 mi E of Fairfield
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
40.430, -98.100

Tornado, Phelps

When
June 4, 10:23 PM CST
Where
Phelps County, Bertrand
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Amateur Radio
Coordinates
40.530, -99.630

This tornado was briefly on the ground and reported by amateur radio spotters. No damage was reported.

Tornado, Gosper

When
June 4, 10:28 PM CST
Where
Gosper County, 1.05 mi W of Smithfield
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
40.580, -99.750

A brief tornado touchdown was reported. This tornado did not cause any damage as it occurred in open country.

Hail, Adams

When
June 4, 10:51 PM CST
Where
Adams County, 0.87 mi NW of Hastings
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.590, -98.390

Hail, Hall

When
June 4, 10:52 PM CST
Where
Hall County, 3.45 mi S of Alda
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.820, -98.470

Pea to nickel size hail was reported.

Hail, Buffalo

When
June 4, 10:52 PM CST to 10:53 PM CST
Where
Buffalo County, 4 mi W of Kearney
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
40.700, -99.156

Hail accompanied by wind gusts estimated at 60 mph.

Hail, Fillmore

When
June 4, 10:56 PM CST to 10:59 PM CST
Where
Fillmore County, Shickley
Measured
1 in hail
Property damage
$20,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
40.420, -97.720

Hail reported covering the ground.

Hail, Kearney

When
June 4, 10:59 PM CST
Where
Kearney County, 5.93 mi WSW of Newark
Measured
2.75 in hail
Property damage
$10,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
40.600, -99.090

Hail, Buffalo

When
June 4, 11:01 PM CST
Where
Buffalo County, Kearney
Measured
2.75 in hail
Property damage
$75,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
40.700, -99.080

Hail, Kearney

When
June 4, 11:05 PM CST
Where
Kearney County, 5.29 mi W of Newark
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$400,000
Reported by
Trained Spotter
Coordinates
40.630, -99.080

Hail, Buffalo

When
June 4, 11:15 PM CST
Where
Buffalo County, 4.18 mi S of Gibbon
Measured
1.75 in hail
Reported by
Public
Coordinates
40.690, -98.840

Hail accompanied by winds estimated at 60 to 70 mph.

Hail, Franklin

When
June 4, 11:40 PM CST
Where
Franklin County, Campbell
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
40.300, -98.730

Hail accompanied by wind gusts estimated at 70 mph.

Hail, Webster

When
June 4, 11:42 PM CST
Where
Webster County, 3.45 mi WSW of Bladen
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.300, -98.640

Hail accompanied by wind gusts estimated at 70 mph.

Hail, Adams

When
June 4, 11:45 PM CST
Where
Adams County, Holstein
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.470, -98.650

Hail accompanied by wind gusts estimated at 70 mph.

Thunderstorm Wind, Adams

When
June 5, 12:06 AM CST
Where
Adams County, 0.09 mi N of (Hsi)hastings Arpt
Measured
64 kt (74 mph) measured gust
Property damage
$2,000
Crop damage
$100,000
Reported by
ASOS
Coordinates
40.601, -98.430

Large tree reported blown down at intersection of 12th and Burlington Streets. Many tree branches down around town.

Hail, Clay

When
June 5, 12:23 AM CST
Where
Clay County, 1.26 mi WSW of Clay Center
Measured
2.5 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
40.520, -98.070

Hail accompanied by wind gusts estimated at 70 mph.

Hail, Fillmore

When
June 5, 12:50 AM CST
Where
Fillmore County, 4.15 mi S of Shickley
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
40.360, -97.720

Pea to quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113722, 113723, 113724, 113725, 117414, 113726, 113727, 120771, 120772, 117385, 117386, 113728, 113729, 113730, 113731, 113732, 117420, 117423, 113733, 113735, 113736, 117412, 113739, 113740, 117418, 117419, 113741, 117411, 117429, 113743, 113744, 113745, 117431, 117434, 113747, 113749, 113750, 113751, 113752, 113753, and more.